advertisement
Question
Posted by: Bipod | 2010/01/17

SIDE EFFECTS OF LITHIUM

Diagnosed as bipolar 2 years ago. Was using Depnil, Seraquel and Epitech but depressive mood ongoing for 3 months. Psychiatrist tweaked meds by adding Lithium. After a week my mouth is incredibly sore, feels as if tongue and inside of cheeks have ' sunburn'  resulting in my not eating at all if possible. Could this be the Lithium? and should I stop taking it?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Probably stop taking the lithium until you can ddiscuss this in detail with your psychiatrist.
Obviously as a first step you should contact your psychiatrist and report this unusual side-effect, as he knows more of the importan details about your condition and meds, so as to best answer this question.
Also, one of the unusual but handy features of Lithium is that unlike most other meds, its blood levels can be fairly easily measured, and should be maintained within fairly specific levels - too low and it would have no benefits, too high and toxic cside-effects can occur, and the dose should be lowered. One cannot properly treat anyone with Lithium without having blook tests done to check the actual blood levels of the Lithium. Your psychiatrist should have done this, and would know at what level you were stabilized.
Some side-effects which have the potential to be serious can include severe allergic reactions including rash, itching and/or swelling of the face, mouth and cheks, for instance.
Are there any other apparent side-effects such as nausea or diarhhoea, giddiness, unsteadiness,etc. ? If so, this would also point to possible toxicity with too high a blood level.
Sometimes you may be stabilized on a set dose of the Lithium and doing fine, but then in hot sweaty weather if you don't drink enough water and/or have diarrhoea for any reason, and become relativel rehudrated, the effective level of the drug would be higher and could then cause problems it normally wouldn't.
DO comntact your psychiatrist as soon as possible to discuss all this.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/01/18

Probably stop taking the lithium until you can ddiscuss this in detail with your psychiatrist.
Obviously as a first step you should contact your psychiatrist and report this unusual side-effect, as he knows more of the importan details about your condition and meds, so as to best answer this question.
Also, one of the unusual but handy features of Lithium is that unlike most other meds, its blood levels can be fairly easily measured, and should be maintained within fairly specific levels - too low and it would have no benefits, too high and toxic cside-effects can occur, and the dose should be lowered. One cannot properly treat anyone with Lithium without having blook tests done to check the actual blood levels of the Lithium. Your psychiatrist should have done this, and would know at what level you were stabilized.
Some side-effects which have the potential to be serious can include severe allergic reactions including rash, itching and/or swelling of the face, mouth and cheks, for instance.
Are there any other apparent side-effects such as nausea or diarhhoea, giddiness, unsteadiness,etc. ? If so, this would also point to possible toxicity with too high a blood level.
Sometimes you may be stabilized on a set dose of the Lithium and doing fine, but then in hot sweaty weather if you don't drink enough water and/or have diarrhoea for any reason, and become relativel rehudrated, the effective level of the drug would be higher and could then cause problems it normally wouldn't.
DO comntact your psychiatrist as soon as possible to discuss all this.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement